Stopping chemotherapy altogether due to ongoing Peripheral Neuropathy

  • 12 replies
  • 260 subscribers
  • 1046 views

I was seen in clinic today by a new to me oncologist. He was very concerned about my ongoing Peripheral Neuropathy and the possibility of permanent problems . He asked me to give some serious thought to stopping chemotherapy . He went through the NHS Predict again with me . He feels for the extra 3% chance  the remaining  Paclitaxel  would give me isn’t a significant benefit when the PN could cause serious problems, potentially permanently limiting my mobility. I have already had problems with this. I’m on a 2 week treatment break again at the moment and will have a further dose reduction for my next treatment. The decision is mine to make. My head is spinning with it all . I’m 73 with 3 auto immune conditions and other chronic health problems. I am active though and have coped really well emotionally and mentally since I was diagnosed in Aug. I had 4x EC before Paclitaxel.

i would welcome your thoughts . Thank you. 

  • I so agree . No one could understand why I wasn't all singing and dancing at the end of chemo, herceptin injections and double mastectomy. Of course we are glad to hear we are clear but yes there is ambivalence especially if when we need to have 5-10 years of aromatase inhibitors

    Yes we think if I am clear why do I need these , ah but there is no guarantee of rogue cells. So starts the doubts and then if when the side effects of the inhibitors impinge on quality of life - we aren't back to how we were- not surprising we are low.

    But on the positive we are here and we are coping.

    Good luck to us all xxx

  • Hear, hear, Rozalia. You've been through a lot, which is physically, emotionally and mentally exhausting. 

    It's as if we live on adrenaline to get us through all the appointments. But when they're over, we need time to recover from all that, and there isn't a quick fix. 

    A Maggie's Centre counsellor said she thinks it takes at least a year to recover from cancer treatment. She advised a group of us to tell our friends and families that. If anyone asked how we were, we could say "I'm recovering." 

    I think she's right. It took till about a year after my radiotherapy ended (my last treatment) fir me to feel right - and I still have blips.

    The same counsellor said she would like to set up a course for friends and families, to try to explain to them how draining cancer is. If you haven't been through it, it's hard, if not impossible, to know what it's like. 

    Some people say we are never the same. Friends and family might want or expect us to get back to "normal" - but what is that ? Perhaps we have to create a new normal for ourselves - and explain it to others. 

    As you say, then there's the hormone treatment. Some of my friends and family were surprised when I told them I was struggling with Letrozole. They had never heard of it (I hadn't, till I started it), and had no idea I was on it or why. They assumed my cancer journey was over the day I had my last session of radiotherapy. 

    That's why this forum, Maggie's Centres, Macmillan Nurses etc are so important. Everyone "gets it." You don't need to explain or apologise. 

    Good luck with your recovery xxx